Six overdoses in last five days in Grey and Bruce
LONDON, ONT. -- Officials are sounding the alarm after six opioid overdoses in the last five days in both Grey and Bruce Counties.
One of them may be fatal, if concluded by a laboratory.
Health officials say even a small amount of opioids, like fentanyl or the more potent carfentanil, can trigger an overdose, and the risk is increased when combined with other drugs.
Fentanyl is 40 times more potent than heroin and carfentanil is 100 times more potent than that.
Because carfentanil is so powerful, a quantity the size of a grain of sand could be lethal.
Samples from the same batch could differ greatly in content, enough to cause one person to die and another to survive.
Police say that these opioids are even being added to things like cannabis and by buying any type of illict drug, you are putting yourself and others at risk. Opioids have no smell or taste, and cannot be spotted.
Symptoms of an overdose include: blue lips or nails, dizziness and confusion, choking, gurgling or snoring sounds, slow, weak or no breathing, and drowsiness or difficulty staying awake.
Because there is no way for users to know exactly what their illicit drugs may contain, public health officials recommend avoiding the mixing of drugs, including prescribed, over the counter and illegal drugs.